Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 217, NWS Grand Forks, ND

August 18, 2022Cavalier County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 18, 2022, 12:43 AM CDT for Cavalier County, Towner County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2022, 12:43 AM CDT (05:43 UTC)
Expired
Aug 18, 2022, 1:30 AM CDT
In force
47 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cavalier County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 152 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 11:45 PM CDT, 58 minutes earlier.

Area forecast discussion, Aug 17, 11:45 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1145 PM CDT Wed Aug 17 2022

.SHORT TERM...(This evening through Thursday night)
Issued at 324 PM CDT Wed Aug 17 2022

Isolated showers and thunderstorms are possible this afternoon
with lingering moisture and instability across the area forced by
an apparent surface low centered over our CWA (viewable via
cyclonic flow within diurnal Cu). Aloft, subsidence is also
evident helping limit coverage of convection this afternoon.
Previous concerns of landspout potential along a residual boundary
across the southern into central RRV remains lessened due to
convective suppression underneath subsidence aloft. And while not
expected, this potential should still be monitored should
updrafts start to develop along this boundary which can be tracked
by a wind shift line comprised of steady SWerly flow bounded by
light northwesterly to no flow.

A slow moving shortwave trough still over NW ND will continue its
approach into our area. This will increase chance for showers and
storms starting tonight in eastern ND. This and another nearby
shortwave trough in SK/MB will merge into Thu and Fri resulting in
numerous showers and storms across the area. At this time, severe
weather does not look likely due to lack of shear and steeper mid
level lapse rates. Today's HREF/CAMs continue to show potential
for very localized heavy rainfall up to 3 inches through tomorrow
for those that see multiple thunderstorms over any particular
location. Due to the expected localized nature of this potential,
impacts are not likely and will opt to not dedicate messaging at
this time.

A note on aurora viewing this evening: Real time solar wind data
via DSCOVR satellite recently showed a period of strongly favorable
auroral activity. Should these favorable conditions continue
tonight, aurora may be visible. However, cloud cover will likely
increase from west to east early this evening. Thus, best chance
to see aurora will be near or just after sunset before thicker
clouds come in, with Minnesota locations last to see cloud cover
and hold best chance locally to see them should solar wind
conditions remain favorable. As always, best viewing will be away
from bright light sources looking to the north and northeast.

.LONG TERM...(Friday through Wednesday)
Issued at 324 PM CDT Wed Aug 17 2022

Overview...

Rain chances return to the region early on in the long term period,
with some thunderstorms possible Thursday and Friday. Otherwise,
cooler than normal high temperatures in the 70s are anticipated.

Discussion...

Upper level ridging will continue to persist across the
Intermountain west and into the central Plains, with the FA looking
to remain underneath meridional flow aloft. This flow pattern will
be onset by an upper trough digging in over the region out of MB/ON
during the Thursday into Friday time frame. As this occurs, a
surface low with attendant frontal features is expected to traverse
the region as well. In tandem, these features will look to provide
widespread lifting for shower and thunderstorm chances to round out
the week. Despite a general lack of diabatic heating, a
significantly moist air mass looks to be in place and should lead to
some instability both days, with strongest instability centered on
Thursday. This is evidenced by ensemble guidance of CAPE exceeding
500 J/kg in the 60-90% range on Thursday, tapering off to the 20-40%
range for Friday. As a result, the best chances for potential
stronger thunderstorm activity look to be on Thursday, but this does
not come without its caveats. The main questions at this point are
the degree of instability given the lower end heating component and
the strength of wind shear with the upper low displaced out of the
region. As a result, looking at just general thunderstorms likely,
with a few strong to possibly severe storms still not out of the
question at this time.

The next facet of this event will be the potential for excessive
rainfall. PWAT values look to remain in the 1-1.5" range, and while
not "off the charts" per se, this very moist air mass looks to
remain in place from Wednesday evening through Friday. With the
likelihood of large scale forcing for ascent present across this
same time frame, shower and thunderstorm activity looks to be a
mainstay throughout the period. Latest ensemble guidance indicates
that anywhere from 0.75 to 1.5" of new rainfall may be possible
throughout this entire event. While likely much needed rainfall for
most, there is the inherent threat for some localized flash flooding
especially in cases of heavy rainfall from thunderstorms and
training over the same areas.

Moving into the weekend, there is some chance for rainfall to linger
on Saturday, particularly across our Minnesota counties. Ensemble
guidance is generally split on whether the upper low will stall or
push out of the area on Saturday. If it stalls, rainfall will likely
linger across Minnesota lakes country, whereas drier conditions
would be anticipated if the system becomes more progressive.
Regardless, after a cool Friday (highs in the 60s to low 70s),
temperatures will bounce back a touch into the mid 70s for the
weekend. With northwesterly flow falling in place behind the upper
low and the potential to see ridging build back into the central
Plains, temperatures look to moderate moving into early next week,
with nonzero, but more subtle chances for precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1132 PM CDT Wed Aug 17 2022

VFR conditions prevail at all sites this evening. Look for showers
and thunderstorms to work into the area from west to east during
the overnight period, primarily impacting KDVL, KGFK, and KTVF.
Winds remain light and variable as mid- atmospheric wind patterns
stay disconnected from any strong upper flow.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...CJ
LONG TERM...Rick
AVIATION...Lynch
Hazardous weather outlook, Aug 17, 1:34 PM CDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
134 PM CDT Wed Aug 17 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
134 PM CDT Wed Aug 17 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Chance for showers and thunderstorms increases tonight as a system
moves in from the west. Lightning will be main hazard with this
activity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will continue Thursday and Friday
bringing very localized areas of heavy rainfall up to 3 inches
and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 18, 12:32 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1232 AM CDT Thu Aug 18 2022

NDZ006-007-180600-
Towner ND-Cavalier ND-
1232 AM CDT Thu Aug 18 2022

...A strong thunderstorm will impact portions of northeastern Towner
and northwestern Cavalier Counties through 100 AM CDT...

At 1232 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sarles, or 33 miles west of Langdon. This storm was nearly
stationary.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Sarles and Calvin around 100 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4887 9923 4896 9917 4896 9887 4872 9897
TIME...MOT...LOC 0532Z 275DEG 3KT 4888 9909

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Perroux

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:32 AM CDTSpecial Weather StatementFGFTowner28 min
Aug 18, 1:12 AM CDTSevere Thunderstorm WarningFGFCavalier, Towner63 min
Aug 18, 1:46 AM CDTSpecial Weather StatementFGFBenson29 min
Aug 18, 1:50 AM CDTAreal Flood AdvisoryFGFCavalier, Towner3 hr
Aug 18, 2:05 AM CDTSpecial Weather StatementFGFCavalier, Towner25 min
Aug 18, 2:14 AM CDTSpecial Weather StatementFGFBenson16 min
Aug 18, 2:31 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner59 min
Aug 18, 3:30 AM CDTSpecial Weather StatementFGFNelson, Ramsey45 min
Aug 18, 3:37 AM CDTAreal Flood AdvisoryFGFCavalier, Pembina, Towner4 hr
Aug 18, 3:39 AM CDTSpecial Weather StatementFGFWalsh36 min
Aug 18, 4:24 AM CDTSpecial Weather StatementFGFGrand Forks, Steele, Traill, Walsh51 min
Aug 18, 6:40 PM CDTSpecial Weather StatementFGFGriggs50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.